Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 7, 2018, 4:12 AM CST for Hinds County, Rankin County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2018, 4:12 AM CST (10:12 UTC)
- Expired
- Feb 7, 2018, 5:00 AM CST
- In force
- 48 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hinds County, MS, Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 13 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted.
917
WUUS54 KJAN 071012
SVRJAN
MSC049-121-071100-
/O.NEW.KJAN.SV.W.0007.180207T1012Z-180207T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
412 AM CST WED FEB 7 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Rankin County in central Mississippi...
Southeastern Hinds County in central Mississippi...
* Until 500 AM CST
* At 411 AM CST, a severe thunderstorm was located over Terry, or
near Byram, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Byram around 415 AM CST.
Whites around 420 AM CST.
Richland and Florence around 425 AM CST.
Star and Monterey around 430 AM CST.
Piney Woods around 435 AM CST.
Cato around 445 AM CST.
Johns around 450 AM CST.
Pelahatchie around 455 AM CST.
Other locations impacted by this severe thunderstorm include Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3216 9043 3241 8974 3236 8973 3205 8973
3205 9040
TIME...MOT...LOC 1011Z 256DEG 39KT 3210 9030
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
EC1 follow-up statement
415
WWUS54 KJAN 071026
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
426 AM CST WED FEB 7 2018
MSC049-071036-
/O.CAN.KJAN.SV.W.0007.000000T0000Z-180207T1100Z/
Hinds MS-
426 AM CST WED FEB 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HINDS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3221 9018 3241 8974 3236 8973 3205 8973
3205 9018
TIME...MOT...LOC 1026Z 256DEG 39KT 3214 9011
$$
MSC121-071100-
/O.CON.KJAN.SV.W.0007.000000T0000Z-180207T1100Z/
Rankin MS-
426 AM CST WED FEB 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CST
FOR SOUTHERN RANKIN COUNTY...
At 426 AM CST, a severe thunderstorm was located over Florence, or
near Star, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Star around 430 AM CST.
Piney Woods around 435 AM CST.
Johns and Cato around 445 AM CST.
Pelahatchie around 455 AM CST.
Other locations impacted by this severe thunderstorm include Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3221 9018 3241 8974 3236 8973 3205 8973
3205 9018
TIME...MOT...LOC 1026Z 256DEG 39KT 3214 9011
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 10:17 PM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Feb 6, 10:17 PM CST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1017 PM CST Tue Feb 6 2018
.UPDATE...
Updated for evening discussion.
&&
.DISCUSSION...
Few minor adjustments made to account for latest temperature
trends, otherwise no additional changes necessary. Frontal
boundary continues to bisect the forecast area, as evidenced by
most recent surface observations indicating temps primarily in the
low to mid 50s in the northern half and temps as warm as the mid
60s in the southern half of our area. A few far northwestern
locations are currently sitting in the mid 40s. Rain showers and
a few embedded thunderstorms are mainly in the western half of
the forecast area currently but will continue to progress eastward
as the entire region receives rainfall overnight and through
tomorrow morning. Flash flood watch remains in effect along and
north of I-20 through the overnight period, with 2 to 4 inches of
total rainfall possible through tomorrow in those locations. 1 to
3 inches of total rainfall is possible across the remainder of the
forecast area for the same time period. Lows overnight are
generally expected to be in the upper 30s to upper 40s at most
locations, with the exception of some southern and eastern sites
that only fall into the mid to upper 50s while remaining ahead of
the approaching cold front until after the overnight period. /TH/
Prior discussion below:
Tonight through Wednesday:
With a surface frontal boundary stretched out across our forecast
area this afternoon and scattered showery rain moving along it, our
attention will quickly turn towards the potential for heavier
rainfall tonight. A developing surface low is expected to lift north
and east along the boundary overnight, with a low-level jet helping
to focus moist air over the boundary. Model guidance shows PWAT
values of 1.5 to 1.6 inches (near max climo for Feb.) in the airmass
south of the front, so showers and storms are expected to be
efficient rainfall producers. Under the axis of heaviest rainfall
(currently expected to be north of I-20 and south of the Highway 82
corridor), rainfall amounts of 2 to 4 inches will be possible.
Elsewhere, more scattered amounts of 1 to 3 inches will be
possible. Given some of the recent moderate to heavy rain which
has fallen, confidence in potential flash flooding has increased.
A Flash Flood Watch is in effect for locations where the heaviest
rainfall is expected overnight - again, mainly along and north of
Interstate 20.
Thunderstorms overnight will be mostly elevated, developing
primarily in areas of moist ascent over the cooler side of the
front. If any surface-based storms develop in the warm sector to the
south, the possibility cannot be ruled out for severe wind gusts,
marginally severe hail, or an isolated tornado threat. There is
therefore a Marginal Risk for severe weather in our Hazardous
Weather Outlook for the overnight and Wednesday morning hours.
Breezy north winds behind the front will ease up by later Wednesday
afternoon. /NF/
Wednesday night through Tuesday...
Precipitation will gradually taper off from northwest to
southeast overnight Wednesday into Thursday morning behind the
cold frontal passage. Cooler and drier weather will make a brief
appearance Thursday into Friday morning with seasonable temps.
Moist southerly flow will return to the ArkLaMiss by Friday
afternoon ahead of another cold front moving towards the area from
the Great Plains. Deep moist southwesterly flow will once again
setup over the region with rain returning Friday night through the
weekend as the cold front and another trough emanating from the
Pacific Northwest move through. Given the recent rainfall this
past weekend and the expected rain this week, will have to keep a
close eye on the potential for flooding again this weekend as the
cold front/elongated baroclinic zone stalls over the ArkLaMiss.
Its very possible that another graphic will eventually be needed,
but will hold off for now given this second event is still a good
number of days out. /TW/
&&
.AVIATION...
00Z TAF discussion:
Through the night ceilings will fall across the area as a cold
front slowly moves through the region. IFR/LIFR conditions already
exist across portions of the Delta and will spread to the
remainder of sites overnight. Visibilities will be reduced at
times in periods of heavier rain and a few thunderstorms. As the
front moves south/eastward across the area, winds will shift from
SW/S to NW/N and may gust to over 20 kt at times. Conditions will
begin to improve by tomorrow afternoon across the ArkLaMiss Delta
and possibly at sites farther south and east by late in the
afternoon. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 46 52 32 59 / 98 90 11 0
Meridian 58 61 33 58 / 96 97 25 0
Vicksburg 42 46 30 58 / 98 70 7 0
Hattiesburg 60 68 37 60 / 62 97 49 0
Natchez 46 50 33 59 / 98 91 23 0
Greenville 36 43 28 53 / 98 48 1 0
Greenwood 38 45 28 57 / 98 54 2 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 9 AM CST Wednesday for MSZ018-019-
025>052.
LA...Flash Flood Watch until 9 AM CST Wednesday for LAZ007>009-015-
016-023-025.
AR...Flash Flood Watch until 9 AM CST Wednesday for ARZ074-075.
&&Hazardous weather outlook, Feb 6, 4:51 PM CST, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 451 PM CST Tue Feb 6 2018 ARZ074-075-MSZ018-019-025>039-046-072300- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Kemper- 451 PM CST Tue Feb 6 2018 This hazardous weather outlook is for portions of the ArkLaMiss Delta and northern portions of central Mississippi. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Elevated TIMING...9 PM Tonight through 6 AM Wednesday Heavy rainfall, with total amounts of 2 to 4 inches, will result in flash flooding and some minor river flooding across the area. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ007>009-015-016-023-025-MSZ040>045-047>052-072300- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Tensas-Issaquena-Sharkey-Yazoo-Madison MS-Leake- Neshoba-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- 451 PM CST Tue Feb 6 2018 This hazardous weather outlook is for portions of northeast Louisiana and central Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Midnight through 6 AM Wednesday FLOODING THREAT...Elevated TIMING...9 PM Tonight through 6 AM Wednesday Isolated severe thunderstorms, capable of producing damaging wind gusts and hail up to quarter size, are possible late tonight through early Wednesday morning. A tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) Heavy rainfall, with total amounts of 2 to 4 inches, will result in flash flooding and some minor river flooding across the area. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday. LAZ024-026-MSZ053>066-072>074-072300- Catahoula-Concordia-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke- Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 451 PM CST Tue Feb 6 2018 This hazardous weather outlook is for portions of central Louisiana and south Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Midnight through 6 AM Wednesday FLOODING THREAT...Limited TIMING...9 PM Tonight through 6 AM Wednesday Isolated severe thunderstorms, capable of producing damaging wind gusts and hail up to quarter size, are possible late tonight through early Wednesday morning. A tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) Heavy rainfall, with total amounts of 1 to 3 inches, may result in localized flash flooding and some minor river flooding across the area. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday. DL && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Feb 6, 11:26 PM CST, 4 hours 46 minutes before
Special Weather Statement National Weather Service Jackson MS 1126 PM CST TUE FEB 6 2018 MSZ042-043-048-070600- Hinds MS-Yazoo MS-Madison MS- 1126 PM CST TUE FEB 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL YAZOO...NORTH CENTRAL HINDS AND SOUTHWESTERN MADISON COUNTIES UNTIL MIDNIGHT CST... At 1126 PM CST, Meteorologists were tracking a strong thunderstorm near Brownsville, or 11 miles north of Clinton, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Pocahontas around 1130 PM CST. Flora around 1135 PM CST. Annandale around 1140 PM CST. Other locations impacted by this storm include Bentonia. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3236 9040 3249 9055 3275 9039 3256 9012 TIME...MOT...LOC 0526Z 226DEG 41KT 3249 9040 EC
Local storm report, Feb 7, 12:24 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1224 AM CST WED FEB 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL 3 N FLORA 32.59N 90.31W
02/06/2018 E1.00 INCH MADISON MS PUBLIC
PICTURE ON SOCIAL MEDIA OF 1" HAIL IN THE
KEARNEY PARK AREA.
&&
JMSpecial weather statement, Feb 7, 12:48 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
1248 AM CST WED FEB 7 2018
MSZ037-042>044-070730-
Attala MS-Leake MS-Yazoo MS-Madison MS-
1248 AM CST WED FEB 7 2018
...A LINE OF STRONG STORMS WILL AFFECT WESTERN LEAKE...SOUTHERN
ATTALA...EAST CENTRAL YAZOO AND MADISON COUNTIES UNTIL 130 AM CST...
At 1247 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from near Vaughan to 7 miles southeast of
Myrleville to Flora. Movement was northeast at 55 mph.
Winds of 40 TO 50 mph will be possible with these storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3259 8971 3259 8973 3263 8973 3258 8979
3259 8979 3259 8984 3256 8987 3249 9027
3249 9038 3267 9018 3286 9012 3290 9002
3288 8997 3294 8990 3306 8959 3299 8944
TIME...MOT...LOC 0647Z 238DEG 73KT 3285 9006 3266 9015 3252 9031
ECLocal storm report, Feb 7, 1:32 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
132 AM CST WED FEB 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 6 SSE PICKENS 32.81N 89.93W
02/07/2018 MADISON MS LAW ENFORCEMENT
REPORTS OF TREES DOWN ON TRUITT RD IN
MADISON COUNTY.
&&
JMSpecial weather statement, Feb 7, 2:18 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
218 AM CST WED FEB 7 2018
MSZ031-038-039-046-070915-
Lowndes MS-Kemper MS-Winston MS-Noxubee MS-
218 AM CST WED FEB 7 2018
...A LINE OF STRONG STORMS WILL AFFECT NOXUBEE...NORTHERN
KEMPER...SOUTHEASTERN WINSTON AND SOUTHERN LOWNDES COUNTIES UNTIL
315 AM CST...
At 217 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from near Crawford to near Nanih Waiya.
Movement was east at 55 mph.
Winds of 40 TO 50 mph will be possible with these storms.
Locations impacted include...
Columbus, Preston, Macon, Brooksville, Crawford, Prairie Point,
Cooksville, Paulette, Deerbrook, Bigbee Valley, Mashulaville,
Gholson, Scooba and Shuqualak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3284 8836 3279 8892 3293 8891 3329 8877
3329 8867 3337 8867 3346 8829
TIME...MOT...LOC 0817Z 257DEG 49KT 3332 8867 3287 8892
ECThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 11:26 PM CST | Special Weather Statement | JAN | Yazoo | 34 min |
| Feb 6, 11:37 PM CST | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 38 min |
| Feb 7, 12:48 AM CST | Special Weather Statement | JAN | Madison | 42 min |
| Feb 7, 1:01 AM CST | Severe Thunderstorm Warning | JAN | Attala, Leake, Madison | 44 min |
| Feb 7, 1:34 AM CST | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Leake, Neshoba, Winston | 41 min |
| Feb 7, 2:18 AM CST | Special Weather Statement | JAN | Noxubee | 57 min |
| Feb 7, 4:13 AM CST | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 47 min |
| Feb 7, 5:41 AM CST | Special Weather Statement | JAN | Wilkinson | 34 min |
| Feb 7, 7:39 AM CST | Special Weather Statement | JAN | Jones | 21 min |
| Feb 7, 7:47 AM CST | Special Weather Statement | JAN | Lawrence | 28 min |
| Feb 7, 8:03 AM CST | Special Weather Statement | JAN | Marion | 27 min |
| Feb 7, 11:04 AM CST | River Flood Warning | JAN | Carroll, Leflore | 50 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.